Montana, 2008

Hail in Montana, June 26, 2008

June 26, 2008 · NWS BYZ · 1 event in 1 county or zone

A severe thunderstorm producing nickel size hail moved across Carter County during the early morning hours of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm producing nickel size hail moved across Carter County during the early morning hours of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 26, 8:10 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 26, 8:10 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MDT THU JUN 26 2008

.SHORT TERM...VALID FOR FRI AND SAT...

ENERGY EXTENDING INTO THE AREA ASSOCIATED WITH A STRONG WAVE
MOVING INTO CENTRAL SASKATCHEWAN IS TRIGGERING ISOLATED CONVECTION
MAINLY OVER THE MOUNTAINS. A FEW AREAS OF OF CONVECTION ARE TRYING
TO FORM OVER THE PLAINS BUT AIRMASS DRIED OUT THIS AFTERNOON
BEHIND A WEAK FRONT AND MOST CONVECTION IS NOT MAKING IT DUE TO
ENTRAINMENT. HAVE DRIED OUT THE WESTERN ZONES THIS EVENING AND
HAVE KEPT THUNDERSTORMS FOR THE EASTERN ZONES BUT DO NOT EXPECT
SEVERE WEATHER. RAISED OVERNIGHT LOW TEMPERATURES A FEW DEGREES AS
SOME CLOUD COVER SHOULD KEEP MINIMUMS FROM FALLING MUCH UNTIL
AFTER MIDNIGHT. NORTHWEST FLOW ALOFT SHOULD ALLOW A CLEANER
AIRMASS TO BE OVER THE AREA TOMORROW SO WITH LESS CALIFORNIA SMOKE
OVER THE REGION COULD SEE TEMPERATURES WARM A BIT HIGHER THAN
FORECAST BUT WILL NOT UPDATE AT THIS TIME. BORSUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

EXTENDED FORECAST IN GOOD SHAPE RESULTING IN ONLY A FEW TWEAKS
WITH THIS ISSUANCE. STRONG RIDGE STILL EXPECTED TO MOVE OVER THE
NORTHERN ROCKIES THIS WEEKEND AND CONTINUE INTO NEXT WEEK. RIDGE
WILL BE MORE CENTERED OVER THE CENTRAL PORTIONS OF THE STATE
SUNDAY RESULTING IN SUBSIDENCE AND DRY CONDITIONS. HOWEVER...BY
MONDAY AND ESPECIALLY TUESDAY...THE RIDGE AXIS SHIFTS A BIT
WESTWARD. THIS WILL ALLOW FOR A FEW DISTURBANCES ALONG THE
PERIPHERY OF THE RIDGE TO MOVE ACROSS THE FORECAST AREA. WILL
CONTINUE WITH A SLIGHT THUNDERSTORM CHANCE MONDAY AFTERNOON
THROUGH THURSDAY WITH A SLIGHTLY BETTER CHANCE TUESDAY NIGHT AND
WEDNESDAY NIGHT AS POSSIBLY A STRONGER WAVE MOVES ACROSS THE
FORECAST AREA.

TEMPERATURES WILL BE HOT THROUGH THE PERIOD WITH READINGS IN THE
UPPER 80S TO LOWER 90S EACH DAY. AS THE PREVIOUS DISCUSSION
MENTIONED...WARMUP TO HOT TEMPERATURES MAY BE A BIT DELAYED DUE
TO AN EASTERLY SURFACE WIND...AS WELL AS INCREASED
MOISTURE/CLOUDS AND POSSIBLE THUNDERSTORM ACTIVITY. HOOLEY

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH LATE THIS EVENING UNDER PARTLY
TO MOSTLY CLOUDY SKIES BUT CLEARING IS EXPECTED LATE TONIGHT FROM
WEST TO EAST. SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE
POSSIBLE THROUGH THE REMAINDER OF THE EVENING AND INTO THE
OVERNIGHT HOURS...PRIMARILY SOUTH AND WEST OF KBIL...WITH THE BEST
CHANCES FOR SEVERE IN EASTERN ZONES...SOUTH AND EAST OF KMLS.
LOCALIZED MVFR CONDITIONS ARE POSSIBLE IN AND AROUND ANY
THUNDERSTORM ACTIVITY. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 056/077 054/080 055/088 059/091 060/091 060/087 059/082
    10/B    00/U    00/U    02/T    22/T    22/T    22/T
LVM 048/076 045/082 045/090 051/090 052/088 052/083 052/080
    10/U    00/U    00/U    02/T    22/T    32/T    22/T
HDN 058/077 055/080 053/090 056/094 057/093 059/089 057/087
    20/B    00/U    00/U    02/T    22/T    22/T    22/T
MLS 057/074 051/078 054/088 061/093 062/094 062/090 061/085
    32/T    00/U    00/U    01/U    11/U    22/T    22/T
4BQ 057/073 049/076 052/088 059/092 059/093 059/089 059/086
    42/T    00/U    00/U    01/U    22/T    22/T    32/T
BHK 051/071 046/074 050/086 057/089 059/089 060/085 059/084
    32/T    00/N    00/U    01/U    11/U    22/T    32/T
SHR 051/072 046/075 045/088 052/090 053/090 054/087 053/086
    30/N    00/U    00/U    02/T    22/T    32/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 26, 2:22 PM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
322 PM MDT THU JUN 26 2008

MTZ028>042-056>058-063>068-WYZ098-099-272130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
322 PM MDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE
AFTERNOON AND INTO THIS EVENING. SOME STORMS MAY BE SEVERE OVER
FAR EASTERN MONTANA THIS AFTERNOON AND EVENING.

FLOOD WARNINGS REMAIN IN EFFECT FOR THE YELLOWSTONE RIVER NEAR
LIVINGSTON...THE CLARKS FORK OF THE YELLOWSTONE RIVER NEAR BELFRY
AND ROCK CREEK NEAR RED LODGE.

REFER TO THE LATEST GTFFLSBYZ BULLETINS FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOOD WARNINGS REMAIN IN EFFECT FOR THE YELLOWSTONE RIVER NEAR
LIVINGSTON...THE CLARKS FORK OF THE YELLOWSTONE RIVER NEAR BELFRY
AND ROCK CREEK NEAR RED LODGE.

REFER TO THE LATEST GTFFLSBYZ BULLETINS FOR THE LATEST
INFORMATION.

IN ADDITION...AREA RIVERS AND STREAMS WILL REMAIN HIGH THROUGH
NEXT WEEK AS WARMER TEMPERATURES CONTINUE TO MELT MOUNTAIN SNOW
PACK. OTHER RIVERS AND STREAMS NEAR AREA MOUNTAINS DO NOT APPEAR
PRONE TO FLOODING AT THIS POINT...HOWEVER PERSONS WITH INTERESTS
ALONG RIVERS AND STREAMS FED BY MOUNTAIN SNOW PACK ARE ENCOURAGED
TO REMAIN AWARE OF RIVER LEVELS.

VIEW THE LATEST IN RIVER STAGES AND FORECASTS ON THE INTERNET AT
WWW.WEATHER.GOV/AHPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
June 26, 11:30 PM MST
Where
Carter County, 9.52 mi NW of Ekalaka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.970, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110120.